Weight gain

Questions I've received about buprenorphine, Suboxone, Zubsolv, and addiction treatments... and my answers.
Post Reply
Rocks1221
New Poster
New Poster
Posts: 2
Joined: Sun Oct 27, 2019 7:12 pm

Weight gain

Post by Rocks1221 » Wed Dec 18, 2019 2:38 pm

In the last 2months, I have tapered my daily subutex dose from 4mg to 1.5mg. I've started gaining weight even tho I excercise daily and eat relativly healthy. Is this normal for someone tapering off subutex? I am terrified of gaining weight.

User avatar
jennjenn
Moderator
Moderator
Posts: 3092
Joined: Mon Sep 15, 2014 6:15 pm
Location: Tennessee

Re: Weight gain

Post by jennjenn » Fri Dec 20, 2019 12:31 pm

I haven’t ever heard of this before and I wouldn’t think it’s any kind of side effect, maybe more of a lifestyle thing and where you’re dosing less..... shoot that makes no sense does it lol? Either way I don’t necessarily think it’s because of the medication but I guarantee somewhere out there this has happened to another person. Hopefully others will chime in, sorry I wasn’t any help but I didn’t want ya thinking no one was reading you post :)
Jennifer

User avatar
suboxdoc
Site Admin
Site Admin
Posts: 1658
Joined: Sun Feb 24, 2008 9:03 pm
Contact:

Re: Weight gain

Post by suboxdoc » Sun Dec 22, 2019 12:30 pm

I agree with jenn. If anything I would expect people to lose weight during a taper, because loss of appetite is such a big feature of opioid withdrawal.

Is there a possibility that you're using food or sweets to 'comfort eat' - sort of like a cross-addiction? Some people tend to eat more during stress. The most commonly known example of that would be the weight gain that some people have when quitting smoking. Or as jenn suggested, maybe you have less energy, and you're not getting the exercise you used to get?

Most opioids don't have an impact on weight, with the exception being methadone - which clearly leads to weight gain in SOME people. Working with methadone I'll see some patients - usually patients who tend to struggle with weight in general - gain a LOT of weight while on methadone. The people who are always skinny, on the other hand, seem to stay skinny on methadone.

I'm sure science will eventually understand why people vary in the amount of weight they gain or lose in those and other situations. For now, though, we're stuck with diet and exercise - or altering the balance of carbohydrates and protein, which has profound effects in some people.

BlueLight
Super-Duper Poster
Super-Duper Poster
Posts: 341
Joined: Wed Jan 09, 2019 2:05 pm

Re: Weight gain

Post by BlueLight » Tue Dec 24, 2019 1:29 pm

I know a lot of addicts who either taper off of opioids or in a temporary dry spell get intense sugar cravings. If you feel like you’re not eating more, have you switched to eating more sweets, cakes, candies, chocolate, etc...?

Also, it makes sense to me that you may gain weight for a period of time when ceasing opioids, as your brain desperately wants a dopamine boost. If you’re not getting it from your drugs, then the brain will make due with food to soothe itself.

It’s a well proven fact that our opiate use and sugar intake are closely connected. This is also a main reason we have teeth problems as opiate addicts / recovering addicts.

https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3109725/

Rocks1221
New Poster
New Poster
Posts: 2
Joined: Sun Oct 27, 2019 7:12 pm

Re: Weight gain

Post by Rocks1221 » Sun Dec 29, 2019 10:39 am

Hopefully its just due to extra food that is around during the holidays. And that its hard to be outside and active when its cold outside. I will keep tapering and eating healthy and continue excercise bc it does help feel better. Thanks

chummy
Average Poster
Average Poster
Posts: 16
Joined: Tue Apr 17, 2018 5:28 pm

Re: Weight gain

Post by chummy » Mon Dec 30, 2019 1:58 pm

I gained 25 pounds during my time on bupe. I never had a weight problem in my entire life prior to that. It was due to sugar I think. I've lost 10 of it since.

User avatar
suboxdoc
Site Admin
Site Admin
Posts: 1658
Joined: Sun Feb 24, 2008 9:03 pm
Contact:

Re: Weight gain

Post by suboxdoc » Tue Dec 31, 2019 4:42 pm

I can't speak to your experience, chummy. I see that with methadone, but I almost never hear that complaint in my 250 buprenorphine patients.

From the article linked above:
Opiate antagonists, like naltrexone, are not associated with such weight gain and glycemic dysregulation. Further research may determine that opiate antagonist maintenance treatment may be preferable in opiate-dependent patients at risk for weight gain and diabetes. Methadone-maintained patients are especially susceptible to weight gain and diabetes, and have poor follow-up with primary care treatment, thereby making them an especially vulnerable population. While some evidence exists that buprenorphine behaves like naltrexone, with respect to the above syndromes, further research is indicated.

Post Reply